Ohio, 2017

Hail and Damaging Winds in Ohio, August 19, 2017

August 19, 2017 · NWS PBZ · 6 events in 3 counties and zones

Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 11:52 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 19, 11:52 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1252 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Thunderstorms are expected with the encroachment of a cold
front this afternoon.

&&

.NEAR TERM /THROUGH TONIGHT/...
The early afternoon update featured further adjustments to near
term POPs as per the latest radar and high res model trends.
Insolation in the wake of morning clouds and weak convection is
destabilizing the Upper Ohio airspace under an encroaching
upper trough. Given the available boundary layer moisture with
that warming, convective redevelopment along the associated weak
surface reflection/reinforcing front emerging off the Great
Lakes is likely. A slight severe risk/SPC -15%, was included in
the HWO with pockets of dry aloft expected to enhance the severe
potentail from marginal mid level flow and overall shear within
the thermal trough.

Showers and storms are projected to exit with the supporting
shortwave early this evening. Precip. probabilities for the
scenario were reconstructed using consensus-short blended
guidance.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Building high pressure in the wake of the aforementioned system
will result in a dry and seasonable Sunday with slightly lower
dewpoints/humidity.

Warm, moist advection with flat ridging in advance of a midwestern
shortwave as per the latest model solutions indicate increased
humidity with a rapid temperature moderation above the averages
for Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The aforementioned midwest trough/associated front are likely to
provide the next precip chance by Tuesday. Eastern CONUS troughing
is then forecast to support temperatures a few degrees under
the averages for the remainder of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Thunderstorm chances are expected to increase through the
afternoon with the approach and passage of a shortwave trough.
Will maintain a VCTS/tempo TS mention in the tafs. VFR should
return by evening under building high pressure.

Surface flow will generally remain from the west at 10kts with
occasional gusts to 15kts.

.Outlook...
Widespread restriction potential returns with a late Tue/early
Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 19, 11:29 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1229 PM EDT Sat Aug 19 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-201630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1229 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight chance for severe thunderstorms this afternoon and
early this evening. The primary severe threats are for damaging wind
gusts and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 108 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Tuscarawas

When
August 19, 1:21 PM EST
Where
Tuscarawas County, 2.1 mi NE of Yorktown
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.470, -81.490

Hail, Tuscarawas

When
August 19, 1:21 PM EST
Where
Tuscarawas County, 1.74 mi NE of Yorktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -81.500

Hail, Tuscarawas

When
August 19, 1:26 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -81.440

Thunderstorm Wind, Carroll

When
August 19, 2:27 PM EST
Where
Carroll County, 1.26 mi WSW of Malvern
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.670, -81.200

State official reported one large tree down.

Thunderstorm Wind, Harrison

When
August 19, 2:59 PM EST
Where
Harrison County, 1.26 mi WSW of Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.260, -81.020

Local 911 reported numerous trees down.

Thunderstorm Wind, Harrison

When
August 19, 2:59 PM EST
Where
Harrison County, 1.73 mi WSW of East Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.290, -80.980

Local 911 reported numerous trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719671, 719672, 719673, 719674, 719675, 719676.